South Carolina, 2003Flash Flooding in South Carolina, February 27, 2003
February 27, 2003 · NWS CAE · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 27, 12:04 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 27, 12:04 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EST THU FEB 27 2003
TEMPS HAVE INDEED CLIMBED SLIGHTLY IN NORTHERN FORECAST AREA...WITH
BAND OF RAIN. APPEARS ONLY PATCHY LIGHT RAIN OR DRIZLE SOUTH...WHERE
TEMPS HAVE REMAINED NEARLY STEADY. WILL ISSUE QUICK UPDATE TO LOWER
THIS AFTERNOONS HIGH TEMP A LITTLE.
.CAE...
GA...NONE.
SC...NONE.
THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.
**************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
932 AM EST THU FEB 27 2003
SURFACE OBSERVATIONS SUGGEST CURRENT TEMPERATURES NEAR THE FREEZING
MARK ACROSS NORTHERN LANCASTER COUNTY. A CALL TO LOCAL AUTHORITIES
REVEALED NO REPORTS OF SIGNIFICANT ICING IN PROGRESS. RADAR
INDICATING A BAND OF MODERATE TO HEAVY RAIN MOVING EAST INTO THAT
VICINITY. WILL EXPECT TEMPERATURES TO RISE A DEGREE OR TWO WITH
RESULTANT SENSIBLE HEAT TRANSFER. ANDERSON TEMP RAISED TWO DEGREES
WITH THIS PRECIPITATION. THEREFORE...WILL NOT EXPECT SIGNIFICANT
ENOUGH ICING THIS MORNING TO WARRANT AN ADVISORY. A LOOK AT REGIONAL
RADAR COMPOSITE LOOP AND LATEST MODELS INDICATE AREAS OF RAIN MAY
TAPER OFF TO PATCHY LIGHT RAIN OR DRIZZLE THIS AFTERNOON...ESPECIALLY
SOUTH HALF OF THE FORECAST AREA. ALSO...WITH CLOUDS/WEDGE HANGING
IN...MAX TEMPS MAY NOT REACH FORECAST VALUES...MAY ADJUST DOWNWARD.
.CAE...
GA...NONE.
SC...NONE.
THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.
**************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EST THU FEB 27 2003
SURFACE LOW PRESSURE JUST SOUTH OF MOBILE ALABAMA MOVING ENE APPEARS
TO BE TAKING MORE SOUTHERLY TRACK PORTRAYED BY GFS. SURGE OF RAIN
OVER THE AREA EXPECTED TO TAPER OFF AROUND DAYBREAK AS WEAK SHORTAVE
MOVES THROUGH BUT PLENTY OF LOW CLOUDS DRIZZLE AND LIGHT RAIN
LINGERING THROUGH THE DAY. WETBULB TEMPERATURES HAVE DROPPED TO
FREEZING AT CHARLOTTE. RUC AND ETA INDICATE THEY WILL GET INTO
NORTHERN LANCASTER COUNTY THROUGH MID MORNING. WILL INTRODUCE
MENTION OF CHANCE OF FREEZING RAIN LANCASTER COUNTY THIS MORNING.
NOT PLANNING TO ISSUE WINTER ADVISORY AS DO NOT EXPECT THIS TO
BECOME A SIGNIFICANT PROBLEM. WHAT LITTLE ICING OCCURS SHOULD BE ON
ELEVATED SURFACES. TEMPERATURES STRUGGLING TO RISE TODAY AS COLD AIR
DAMMING IN PLACE AND WEAK SURFACE LOW TO TRACK SOUTH OF THE AREA.
SURFACE WINDS BECOME LIGHT NORTHWEST TONIGHT AS DRYING DOWNSLOPE
FLOW SHUTS OFF CHANCE OF LIGHT RAIN AND DRIZZLE BY MIDNIGHT. FRIDAY
SHAPING UP TO BE A MUCH BETTER DAY WITH SUNSHINE RETURNING AND
TEMPERATURES RISING INTO THE UPPER 50S TO LOWER 60S AS WEAK HIGH
PRESSURE BUILDS EAST.
ZONAL PATTERN AND WEAK DISTURBANCES IN THE FLOW MAKE THE WEEKEND A
LITTLE UNCERTAIN. GFS FOLLOWS PREVIOUS TREND SHOWING INCREASE IN
MOISTURE LATE SUNDAY BUT NOW MUCH QUICKER MOVING THROUGH SO MONDAY
LOOKS DRY. ETA SHOWING MORE MOISTURE WITH SHORTWAVES SATURDAY AND
SUNDAY. FOR NOW HAVE KEPT SATURDAY DRY WITH A MENTION OF CHANCE OF
RAIN LATE SUNDAY.
FCSTID = 30
CAE 45 39 62 39 / 100 10 10 10
AGS 46 38 63 39 / 100 10 10 10
SSC 45 39 62 39 / 100 10 10 10
OGB 47 40 63 40 / 100 10 10 10
.CAE...
GA...NONE.
SC...NONE.
RCC
Hazardous weather outlook, Feb 27, 5:04 AM EST, 8 hours 31 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EST THU FEB 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Lancaster
- When
- February 27, 1:35 PM EST to 7:35 PM EST
- Where
- Lancaster County, Countywide
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.687, -80.705 (the zone’s center; the record gives no point)
Sheriff reported flash flooding along many streams including Run Creek and Hannah Creek. A couple of trailor parks had to be evacuated as water was rising into the mobil homes.
Flash Flood, Chesterfield
- When
- February 27, 2:40 PM EST to 5:00 PM EST
- Where
- Chesterfield County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.640, -80.159 (the zone’s center; the record gives no point)
Sheriff reported flash flooding along several streams which forced some roadways to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, February 27, 200318 events
- Winter Storm in North Carolina, February 27, 200312 events
- Heavy Snow and Winter Weather in New Jersey, February 27 to 28, 200312 events
- Heavy Snow and Winter Weather in Maryland, February 27 to 28, 20035 events
- Heavy Snow and Winter Weather in Delaware, February 27 to 28, 20034 events
- Winter Weather in Pennsylvania, February 27 to 28, 20034 events
- Heavy Snow in Arizona, February 27 to 28, 20033 events
- Heavy Snow in Colorado, February 27 to 28, 20033 events
- Ice Storm in North Carolina, February 27, 20032 events
- Hail and Damaging Wind in Arizona, February 27, 20031.5 in hail · 2 events
- Winter Storm in New Mexico, February 27 to 28, 20032 events
- Winter Weather in Utah, February 27 to 28, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5339510, 5339511.